Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 51, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jul 23, 2005, 3:00 PM PDT for Ventura County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2005, 3:00 PM PDT (22:00 UTC)
- Expired
- Jul 23, 2005, 5:00 PM PDT
- In force
- 2 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Ventura County, CA
The radar
The Los Angeles radar (KVTX), 8 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:00 PM PDT, 1 hour earlier.
Area forecast discussion, Jul 23, 2:00 PM PDT, 1 hour before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 200 PM PDT SAT JUL 23 2005 .SHORT TERM... MAIN WEATHER STORIES DURING THE NEXT COUPLE DAYS WILL CONTINUE TO BE THE HEAT AND MONSOONAL MOISTURE. VERY MOIST AND UNSTABLE AIR MASS TO OUR SOUTH AND EAST AS EVIDENT BY 12Z MIRIMAR SOUNDING (PW VALUE OF 1.94 INCHES...LIFTED INDEX OF -2.4...AND K-INDEX OF 42). SOME OF THIS DEEPER MOISTURE IS FILTERING INTO LA COUNTY AS EVIDENT BY CURRENT SATELLITE IMAGERY AND SSMI PW ANALYSIS. THIS INCREASING MOISTURE TREND IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS. THE BEST CONVECTIVE THREAT OVER OUR FORECAST AREA IS STILL EXPECTED TO BE IN LOS ANGELES COUNTY...ESPECIALLY EASTERN PORTIONS. WITH A WEAK EAST TO NORTHEAST FLOW ALOFT...ANY STORMS THAT DEVELOP OVER THE HIGHER TERRAIN COULD DRIFT INTO COASTAL AND VALLEY AREAS OF LA/VTU COUNTIES. WITH HIGH PW VALUES AND WEAK STEERING WINDS...FLASH FLOODING WILL BE THE MAIN THREAT TODAY...ESPECIALLY OVER THE ANTELOPE VALLEY...SAN GABRIEL MOUNTAINS...AND SAN GABRIEL VALLEY. FOR MORE INFORMATION ON THE FLASH FLOOD WATCH...PLEASE REFER TO THE LATEST LAXFFALOX PRODUCT. WHILE THERE COULD BE SOME ISOLATED CONVECTION IN THE VENTURA COUNTY MOUNTAINS...IT DOES NOT APPEAR THAT MOISTURE WILL BE SUFFICIENT TO PRODUCE FLASH FLOODING. WILL HOLD ONTO FLASH FLOOD WATCH FOR THE VENTURA COUNTY MOUNTAINS FOR AT LEAST A FEW MORE HOURS TO SEE WHAT TYPE OF CONVECTIVE ACTIVITY DEVELOPS. EASTERLY WAVE RESPONSIBLE FOR THIS INFLUX OF MOISTURE IS EXPECTED TO MOVE WESWARD INTO THE COASTAL WATERS OVERNIGHT...BRINGING A SMALL THREAT OF NOCTURNAL CONVECTION TO LA/VTU COUNTIES. SO WILL KEEP 20-30 PERCENT POPS FOR THESE AREAS. SUNDAY AND MONDAY WILL BRING A THREAT OF AFTERNOON AND EVENING CONVECTION OVER THE MOUNTAINS AND DESERTS. A WEAK EASTERLY FLOW ALOFT WILL BRING A SLIGHT CHANCE OF STORMS DRIFTING INTO THE VALLEYS ON SUNDAY...BUT THE UPPER FLOW IS EXPECTED TO SHIFT TO A MORE SOUTHWESTERLY DIRECTION BY MONDAY...LIMITING THE CONVECTIVE THREAT TO JUST THE MOUNTAINS AND DESERTS. THE OTHER BIG STORY WILL CONTINUE TO BE THE HEAT AND HUMIDITY. MORE TRIPLE DIGIT READINGS EXPECTED ACROSS SOME OF THE MOUNTAINS...ANTELOPE VALLEY...AND INTERIOR VALLEYS. THE INCREASED MOISTURE LEVELS WILL CONTINUE TO BRING A HIGH LEVEL OF DISCOMFORT TO THESE AREAS...WITH HEAT INDEX VALUES CONTINUING TO RANGE BETWEEN 100 AND 105. AT THIS POINT...IT STILL LOOKS LIKE WE WILL REMAIN BELOW EXCESSIVE HEAT WARNING THRESHOLDS... AND WILL CONTINUE TO UPDATE WITH SPECIAL WEATHER STATEMENTS (LAXSPSLOX). BY MONDAY...THE STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL WEAKEN A BIT...ALLOWING FOR A GRADUAL INCREASE IN ONSHORE FLOW. WHILE TEMPERATURES ARE STILL EXPECTED TO BE ABOVE NORMAL...WE SHOULD SEE A FEW DEGREES OF COOLING IN MOST AREAS. .LONG TERM... THE GFS AND ECMWF ARE FAIRLY AGREEABLE ON THE WEATHER FOR THE UPCOMING WEEK. MOST OF THE TROPICAL MOISTURE WILL MOVE OUT OF THE REGION BY TUESDAY. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN THE DOMINANT WEATHER FEATURE OVER THE SOUTHWEST STATES. AT THIS TIME...IT DOES APPEAR THAT THE UPPER RIDGE WILL NOT BE QUITE AS STRONG AS WHAT WE HAVE EXPERIENCED THE LAST FEW DAYS. AS A RESULT...TEMPERATURES ARE EXPECTED TO RETURN TO WARM SEASONAL NORMALS THROUGH MUCH OF THE EXTENDED PERIOD. && .AVIATION... VFR CONDS ARE EXPECTED TO CONTINUE THROUGH TODAY. HOWEVER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AND A SIGNIFICANT AVIATION HAZARD THROUGH THIS AFTERNOON AND EVENING. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...GOMBERG AVIATION...FORWOOD
Hazardous weather outlook, Jul 23, 6:00 AM PDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT SAT JUL 23 2005 CAZ034>041-044>047-051>054-059-087-088-241300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- 600 AM PDT SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY TWO HAZARDS: THE POTENTIAL FOR FLASH FLOODING AND NEAR DANGEROUS LEVEL HEAT INDICES. ...FLASH FLOODING POSSIBLE OVER INLAND PORTIONS OF VENTURA AND LOS ANGELES COUNTIES THIS AFTERNOON AND EVENING. THE WATCH INCLUDES THE FOLLOWING AREAS... LOS ANGELES COUNTY VENTURA COUNTY A SURGE IN TROPICAL MOISTURE FROM THE REMNANTS OF HURRICANE EMILY WILL OVERSPREAD THE SOUTHEAST HALF OF THE REGION TODAY...BRINGING THE CHANCE FOR THUNDERSTORMS WITH HEAVY DOWNPOURS. THESE SLOW MOVING STORMS WILL HAVE THE POTENTIAL TO PUT DOWN SEVERAL INCHES OF RAIN IN A SMALL AREA RESULTING IN FLASH FLOODING. THE MOST VULNERABLE AREAS WILL BE THE MOUNTAINS AND ADJACENT VALLEYS AND DESERTS OF LOS ANGELES AND VENTURA COUNTIES. ALSO...INCREASING HUMIDITY LEVELS AND ABOVE NORMAL TEMPERATURES WILL BRING HEAT INDEXES TO NEAR DANGEROUS LEVELS THIS WEEKEND... THE REMNANTS OF FORMER HURRICANE EMILY WILL MOVE THROUGH SOUTHERN CALIFORNIA THIS WEEKEND...BRINGING UNUSUALLY HIGH HUMIDITY LEVELS TO SOUTHERN CALIFORNIA. AT THE SAME TIME...AN UPPER LEVEL RIDGE WILL KEEP TEMPERATURES WELL ABOVE SEASONAL NORMALS. THIS COMBINATION WILL PRODUCE SULTRY CONDITIONS OVER MOST OF THE SOUTHLAND THROUGH THE WEEKEND. WITH TEMPERATURES AT SOME LOCATIONS STILL EXPECTED TO REACH TRIPLE DIGITS...THE COMBINATION OF HEAT AND HUMIDITY IS EXPECTED TO LOCALLY RAISE THE HEAT INDEX TO AROUND 105...OR DANGEROUS LEVELS...BETWEEN NOON AND 5 PM THIS AFTERNOON. PEOPLE ARE ADVISED TO AVOID STRENUOUS ACTIVITY DURING THE AFTERNOON HOURS. IF YOU MUST BE OUT IN THE HEAT...WEAR LOOSE FITTING LIGHT- COLORED CLOTHING. DRINK PLENTY OF FLUIDS...BUT AVOID ALCOHOLIC BEVERAGES. WATCH OTHERS FOR SYMPTOMS OF HEAT STRESS. AND NEVER EVER LEAVE CHILDREN...PETS OR THE ELDERLY IN VEHICLES...EVEN FOR A SHORT TIME. TEMPERATURES WILL QUICKLY REACH DEADLY LEVELS EVEN WITH THE WINDOWS PARTIALLY OPEN. * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY HOT AND HUMID WEATHER IS EXPECTED TO CONTINUE THROUGH MONDAY. WHILE THE HUMIDITY WILL BE LESS OF A PROBLEM ON TUESDAY...VERY HOT TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THE WEEK. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DANIELSON
In the hours before
Special weather statement, Jul 23, 2:30 PM PDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 230 PM PDT SAT JUL 23 2005 CAZ034>041-044>047-051>054-059-087-088-241700- ANTELOPE VALLEY-CATALINA ISLAND-CUYAMA VALLEY- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY CENTRAL COAST- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS- SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY CENTRAL COAST- SANTA BARBARA COUNTY MOUNTAINS-SANTA BARBARA COUNTY SOUTH COAST- SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA- SANTA YNEZ VALLEY-VENTURA COUNTY COAST- VENTURA COUNTY COASTAL VALLEYS-VENTURA COUNTY INTERIOR VALLEYS- VENTURA COUNTY MOUNTAINS- 230 PM PDT SAT JUL 23 2005 ...INCREASING HUMIDITY LEVELS AND ABOVE NORMAL TEMPERATURES WILL BRING HEAT INDEXES TO NEAR DANGEROUS LEVELS THIS WEEKEND... THE REMNANTS OF FORMER HURRICANE EMILY WILL MOVE THROUGH SOUTHERN CALIFORNIA THIS WEEKEND...BRINGING UNUSUALLY HIGH HUMIDITY LEVELS TO SOUTHERN CALIFORNIA. AT THE SAME TIME...AN UPPER LEVEL RIDGE WILL KEEP TEMPERATURES WELL ABOVE SEASONAL NORMALS. THIS COMBINATION WILL PRODUCE SULTRY CONDITIONS OVER MOST OF THE SOUTHLAND THROUGH THE WEEKEND. WITH TEMPERATURES AT SOME LOCATIONS STILL EXPECTED TO REACH TRIPLE DIGITS...THE COMBINATION OF HEAT AND HUMIDITY IS EXPECTED TO LOCALLY RAISE THE HEAT INDEX TO AROUND 105...OR DANGEROUS LEVELS...BETWEEN NOON AND 5 PM EACH AFTERNOON. THE INCREASED MOISTURE WILL BRING A THREAT OF THUNDERSTORMS TO LOS ANGELES AND VENTURA COUNTIES THROUGH THE WEEKEND...ESPECIALLY IN THE MOUNTAINS...FOOTHILLS...AND ANTELOPE VALLEY. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS...PLEASE REFER TO THE LATEST FLASH FLOOD WATCH PRODUCT (LAXFFALOX). THE MONSONNAL MOISTURE IS EXPECTED TO SHIFT EASTWARD BY TUESDAY. IN ADDITION THERE WILL BE A GRADUAL COOLING TREND THROUGH THE MIDDLE OF NEXT WEEK...BRINGING TEMPERATURES CLOSER TO SEASONAL NORMALS. PEOPLE ARE ADVISED TO AVOID STRENUOUS ACTIVITY DURING THE AFTERNOON HOURS. IF YOU MUST BE OUT IN THE HEAT...WEAR LOOSE FITTING LIGHT- COLORED CLOTHING. DRINK PLENTY OF FLUIDS...BUT AVOID ALCOHOLIC BEVERAGES. WATCH OTHERS FOR SYMPTOMS OF HEAT STRESS. AND NEVER EVER LEAVE CHILDREN...PETS OR THE ELDERLY IN VEHICLES...EVEN FOR A SHORT TIME. TEMPERATURES WILL QUICKLY REACH DEADLY LEVELS EVEN WITH THE WINDOWS PARTIALLY OPEN. GOMBERG
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:45 PM PDT | Flash Flood Warning | LOX | Los Angeles | 2 hr |
| Jul 23, 3:07 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 40 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.